Nebraska, 2016

Tornado and Hail in Nebraska, May 24, 2016

May 24, 2016 · NWS LBF · 14 events in 5 counties and zones

A warm frontal boundary was draped across southwestern Nebraska during the evening of May 24th. Thunderstorms initiated in northeastern Colorado and tracked east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
$6,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm frontal boundary was draped across southwestern Nebraska during the evening of May 24th. Thunderstorms initiated in northeastern Colorado and tracked east. As they approached the warm front, they became severe. Large hail and a tornado was reported in Chase County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 24, 4:46 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, May 24, 4:46 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
646 PM CDT TUE MAY 24 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 252 PM CDT Tue May 24 2016

Tonight and Wednesday...the models are in good agreement lifting a
h700mb warm front into Srn Neb tonight. Satellite suggests the front
is lifting through Nern Colo and Nwrn KS this aftn. The threat of
severe weather this evening hinges on storm development over Nern
Colo. The HRRR and RAP models suggest an isolated severe storm could
move east through Colo and into Swrn Neb. Perhaps of bigger concern
is the NAM is developing discrete convection across Swrn Neb this
aftn and this evening which could easily become severe if dew points
rise into the 60s...perhaps a stretch but a storm or two could
develop with dew points in the upper 50s.

Presumably...other convection will fire across the Panhandle this
evening and move east as advertised by the models. This activity
should move east and coalesce with the ongoing storm development
across Swrn Neb to form a tstm complex which sweeps east overnight.
The severity of this complex is uncertain as it could become outflow
dominant and more ordinary.

WPC has outlooked Swrn Neb for excessive rainfall tonight. This
would result from HP supercell development which is advertised by
the HRRR and NAM. It is also noted that the shear is expected to
weaken late this evening which would cause storms to
backbuild...split and cause multicell development. PWATs increase to
1.5 inches along and east of highway 83 in both the NAM and RAP
models. This about 200 percent of normal.

Quiet weather is expected Wednesday in the wake of the storm
activity tonight. Highs rise 75 to 85 and a weak area of Pacific
high pressure builds into the fcst area. This should produce light
northwest winds.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue May 24 2016

Thursday through Tuesday will remain active as shortwave
disturbances continue to be ejected northeast across the region.
meanwhile, a longwave trough will persist across the west coast,
as energy dives southeast from the Gulf of Alaska.

The highest chances will occur Thursday night, Friday and Friday
night. This will be due to an upper trough and closed low passing
Colorado Thursday night, then western Nebraska Friday and Friday
night. An additional threat for severe weather Thursday afternoon
and evening, as a surface low and warm front extends from nwrn
Kansas across central Nebraska. Another disturbance is forecast to
cross the region Memorial Day and Monday night for increased
chances for thunderstorms.

High temperatures Thursday in the mid 70s cool into the lower 70s
by Friday before rebounding back into the lower 80s Sunday. Low
temperatures remain fairly steady in the low to mid 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 646 PM CDT Tue May 24 2016

Thunderstorms are expected to impact the KLBF and KVTN terminals
by 03z this evening. Wind gusts to 45 KTS, small hail and
visibilities down to 3SM are expected with thunderstorms. The main
thunderstorm threat is expected to end after 08z tonight. Beyond
08z, CIGS of 3500 FT AGL are expected through mid morning
Wednesday with clear skies thereafter.

&&

.HYDROLOGY...
Issued at 252 PM CDT Tue May 24 2016

North Platte river...additional releases of 500 to 1000 cfs
from lake McConaughy are planned. This is a result of higher than
expected snow melt in the mountains feeding the North Platte river
and the Wyoming reservoir system. The MBRFC is preparing new
forecasts for the North Platte river. Higher river levels are
expected.

High river flows will continue on the South Platte river. The
combined flow of the North and South Platte rivers will continue to
produce flooding on the Platte river near Brady.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...CDC
LONG TERM...Roberg
AVIATION...Buttler
HYDROLOGY...CDC
Hazardous weather outlook, May 24, 1:20 PM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT TUE MAY 24 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
320 PM CDT TUE MAY 24 2016 /220 PM MDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE WEATHER IS POSSIBLE THIS EVENING. THE AREA OF GREATEST
CONCERN IS ALONG AND SOUTH OF INTERSTATE 80. STORM ACTIVITY WILL
DEVELOP ACROSS COLORADO AND MOVE TOWARD OR INTO SOUTHWEST
NEBRASKA THIS EVENING. ISOLATED SEVERE STORMS MAY DEVELOP ACROSS
SOUTHWEST NEBRASKA ALSO. LARGE HAIL AND WIND DAMAGE ARE THE
THREAT ALONG WITH THE POTENTIAL FOR AN ISOLATED TORNADO. LOCALLY
HEAVY RAINFALL IS POSSIBLE.

OTHER STRONG OR ISOLATED SEVERE STORMS MAY DEVELOP THIS EVENING
ACROSS THE NEBRASKA PANHANDLE. LARGE HAIL AND WIND DAMAGE ARE THE
THREAT.

LATE TONIGHT...STORM ACTIVITY ACROSS SOUTHWEST NEBRASKA MAY
CONVERGE WITH ACTIVITY ACROSS WESTERN NEBRASKA TO FORM A COMPLEX
OF THUNDERSTORMS WHICH WILL MOVE EAST THROUGH NORTH CENTRAL
NEBRASKA. A FEW STORMS COULD BE CAPABLE OF LARGE HAIL...WIND
DAMAGE AND LOCALLY HEAVY RAINFALL.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS SLIGHT CHANCE FOR AFTERNOON AND EVENING SEVERE
THUNDERSTORMS ON WEDNESDAY...FOR AREAS ALONG AND EAST OF HIGHWAY
83. LARGE HAIL AND WIND DAMAGE ARE THE PRIMARY CONCERN...HOWEVER
ISOLATED TORNADOES WILL BE POSSIBLE.

THERE IS ANOTHER SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON
THURSDAY...FOR NEARLY ALL OF WESTERN AND NORTH CENTRAL NEBRASKA.
LIKE WEDNESDAY...THE PRIMARY THREAT WILL BE LARGE HAIL AND WIND
DAMAGE...HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE
BEST TIME FOR SEVERE STORMS WILL BE IN THE AFTERNOON AND EVENING
HOURS.

THE CHANCE OF THUNDERSTORMS CONTINUES FRIDAY THROUGH MEMORIAL
DAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO LEWELLEN.
ADDITIONAL RELEASES FROM LAKE MCCONAUGHY WILL CAUSE THE NORTH
PLATTE RIVER AT NORTH PLATTE TO RISE HIGHER. THE PLATTE RIVER
WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR
FLOOD STAGE OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, May 24, 5:45 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM MDT TUE MAY 24 2016

NEZ022-056-250130-
GARDEN NE-DEUEL NE-
645 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND DEUEL
COUNTIES UNTIL 730 PM MDT...

AT 644 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF LISCO
TO 6 MILES SOUTH OF LODGEPOLE...AND MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  CHAPPELL AND LISCO AROUND 700 PM MDT.
  OSHKOSH AROUND 730 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MOUNT VERNON...
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...BLUEWATER BATTLEFIELD
STATE HISTORICAL PARK AND SUGAR LOAF HILL.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 78 AND
101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NORTH PLATTE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR CENTRAL
NEBRASKA.

LAT...LON 4162 10219 4100 10217 4100 10261 4139 10261
      4140 10264 4151 10264
TIME...MOT...LOC 0044Z 226DEG 34KT 4139 10276 4105 10268

TAYLOR
Special weather statement, May 24, 6:02 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
702 PM MDT TUE MAY 24 2016

NEZ004-022-250145-
GARDEN NE-SHERIDAN NE-
702 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND
NORTHWESTERN GARDEN COUNTIES UNTIL 745 PM MDT...

AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WILD HORSE BUTTE TO 7
MILES NORTHWEST OF LISCO...AND MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  CRESCENT LAKE NWR AROUND 725 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE TRALNOR LAKE...WILD
HORSE FLATS...HERMAN LAKE...BRITTON LAKE...RICHARDSON LAKE...MILES LAKE...
PATTERSON LAKE...MUMPER...DIAMOND LAKE AND ADAMS FLATS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 250 BETWEEN MILE MARKERS 1 AND 23.
 HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 119.

LAT...LON 4237 10233 4164 10217 4157 10263 4174 10264
      4175 10267 4177 10268 4200 10268 4201 10270
      4209 10270 4210 10274 4235 10274
TIME...MOT...LOC 0101Z 259DEG 35KT 4226 10294 4158 10271

TAYLOR
Special weather statement, May 24, 6:23 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM MDT TUE MAY 24 2016

NEZ022-035-056>058-069-250215-
CHASE NE-GARDEN NE-KEITH NE-DEUEL NE-ARTHUR NE-PERKINS NE-
723 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHASE...WESTERN
ARTHUR...SOUTHERN GARDEN...DEUEL...WESTERN KEITH AND WESTERN PERKINS
COUNTIES UNTIL 815 PM MDT...

AT 722 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF LISCO
TO NEAR CHAPPELL...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  LEWELLEN AROUND 755 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE INTERSECTION OF
HIGHWAY 27 AND 9 MILE ROAD...VELMA...GOLDENEYE STATE WILDLIFE
MANAGEMENT AREA...BELMAR...BOURQUIM HILL...MOUNT VERNON...CLEAR CREEK
STATE WILDLIFE MANAGEMENT AREA...ASH HOLLOW STATE HISTORICAL PARK...
RACKETT AND JENSEN LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 132.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 79 AND 121.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR SOUTHWESTERN
NEBRASKA.

LAT...LON 4166 10260 4173 10180 4054 10180 4056 10206
      4101 10205 4101 10259
TIME...MOT...LOC 0122Z 226DEG 36KT 4159 10253 4109 10239

TAYLOR
Special weather statement, May 24, 6:36 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM MDT TUE MAY 24 2016

NEZ004-250215-
SHERIDAN NE-
736 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 815 PM MDT...

AT 735 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAY SPRINGS...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSHVILLE...HAY SPRINGS...CLINTON...INTERSECTION OF HIGHWAY 87 AND
ANTELOPE ROAD...INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...METCALF
STATE WILDLIFE MANAGEMENT AREA...WALGREN LAKE STATE RECREATION AREA...
MOUNT MARIA...HIGHWAY 250 CROSSING THE NIOBRARA RIVER AND INTERSECTION
OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 103.
 HIGHWAY 250 BETWEEN MILE MARKERS 36 AND 48.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4254 10277 4277 10278 4278 10277 4279 10278
      4297 10278 4297 10210 4246 10252 4247 10278
      4254 10278
TIME...MOT...LOC 0135Z 204DEG 30KT 4262 10265

SNIVELY
Special weather statement, May 24, 7:03 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM MDT TUE MAY 24 2016

NEZ056>058-250245-
KEITH NE-DEUEL NE-PERKINS NE-
803 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEUEL...WESTERN
KEITH AND PERKINS COUNTIES UNTIL 845 PM MDT...

AT 802 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BARTON TO NEAR
VENANGO...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BIG SPRINGS AROUND 815 PM MDT.
  GRANT AND BRULE AROUND 830 PM MDT.
  OGALLALA...MADRID...KINGSLEY DAM...ROSCOE AND KEYSTONE AROUND 845 PM
  MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BRANDON...LAKE VIEW
CAMPGROUND...GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...WILD HORSE
SPRING AND MEGEATH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 61 BETWEEN MILE MARKERS 59 AND 106.
 HIGHWAY 92 BETWEEN MILE MARKERS 131 AND 138.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 95 AND 137.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR SOUTHWESTERN
NEBRASKA.

LAT...LON 4103 10233 4137 10167 4081 10132 4070 10205
      4100 10205 4100 10231
TIME...MOT...LOC 0202Z 246DEG 36KT 4099 10220 4078 10210

TAYLOR
Special weather statement, May 24, 7:05 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
805 PM MDT TUE MAY 24 2016

NEZ004-094-250230-
WESTERN CHERRY NE-SHERIDAN NE-
805 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND
NORTHWESTERN CHERRY COUNTIES UNTIL 830 PM MDT...

AT 805 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF GORDON...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GORDON...SHELL LAKE STATE WILDLIFE MANAGEMENT AREA...IRWIN...
INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...LONE BUTTE...ROCK HILL...
HOOVER LAKE...HIGHWAY 27 CROSSING THE NIOBRARA RIVER...INTERSECTION OF
HIGHWAY 20 AND IRWIN ROAD AND BAYONNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 99 AND 131.
 HIGHWAY 250 BETWEEN MILE MARKERS 34 AND 36.

LAT...LON 4249 10206 4251 10248 4299 10220 4298 10174
TIME...MOT...LOC 0205Z 228DEG 35KT 4259 10222

SNIVELY

The radar

The North Platte radar (KLNX), 165 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Perkins

When
May 24, 7:16 PM MST
Where
Perkins County, 11.25 mi NNW of Brandon
Measured
0.88 in hail
Reported by
Public
Coordinates
40.940, -102.010

Hail, Chase

When
May 24, 7:43 PM MST
Where
Chase County, 13.83 mi S of Lamar
Measured
1.75 in hail
Reported by
Public
Coordinates
40.370, -101.980

Thunderstorm Wind, Perkins

When
May 24, 8:02 PM MST
Where
Perkins County, 6.31 mi N of Elsie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.940, -101.360

Thunderstorm wind gust estimated at 60 MPH.

Tornado, Chase

When
May 24, 8:06 PM MST
Where
Chase County, 6.41 mi WSW of Enders Res
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.390, -101.640

At 2006 MST a tornado touched down in a field, flipping over an empty pivot irrigation system before lifting and dissipating. Estimated maximum winds were estimated at 70 mph to produce an EF-0 rating.

Hail, Chase

When
May 24, 8:40 PM MST
Where
Chase County, Wauneta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -101.370

Thunderstorm Wind, Chase

When
May 24, 8:40 PM MST
Where
Chase County, Wauneta
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -101.370

Thunderstorm wind gusts estimated at 60 to 70 MPH in the city of Wauneta.

Thunderstorm Wind, Lincoln

When
May 24, 9:40 PM CST
Where
Lincoln County, 3.46 mi SE of Hershey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.130, -100.960

Law enforcement reported a large tree branch over North Front Road.

Thunderstorm Wind, Lincoln

When
May 24, 9:45 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.130, -100.770

Large trampoline blown into a telephone line on the west side of North Platte.

Lightning, Lincoln

When
May 24, 10:00 PM CST
Where
Lincoln County, 5.55 mi N of North Platte
Crop damage
$6,000
Reported by
Emergency Manager
Coordinates
41.230, -100.770

Lightning killed 6 head of cattle northwest of North Platte.

Hail, Hayes

When
May 24, 10:20 PM CST
Where
Hayes County, 3.61 mi SSE of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -101.000

Thunderstorm Wind, Hayes

When
May 24, 10:25 PM CST
Where
Hayes County, 7.19 mi ESE of Hayes Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.470, -100.900

Wind gusts estimated at 60 MPH along with pea sized hail reported.

Thunderstorm Wind, Custer

When
May 24, 10:45 PM CST
Where
Custer County, 8.82 mi WSW of Callaway
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
41.240, -100.080

Wind gust measured with a Davis Anemometer.

Hail, Chase

When
May 24, 10:38 PM MST
Where
Chase County, 2.1 mi E of Champion
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.470, -101.710

Hail, Chase

When
May 24, 10:51 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
40.520, -101.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633925, 633926, 633928, 633927, 633929, 633930, 633940, 633941, 633942, 633931, 633932, 633933, 633935, 633937.